Indiana, 2023

Hail and Damaging Wind in Indiana, May 6 to 7, 2023

May 6 to 7, 2023 · NWS IND · 12 events in 7 counties and zones

During the late evening and early overnight hours of May 6th a few severe storms moved into Indiana producing large to significant sized hail. Instability parameters were less than usual for an event of this magnitude, but effective shear and a buoyant elevated area of instability was enough for a few storms to produce the large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the late evening and early overnight hours of May 6th a few severe storms moved into Indiana producing large to significant sized hail. Instability parameters were less than usual for an event of this magnitude, but effective shear and a buoyant elevated area of instability was enough for a few storms to produce the large hail.

Additional strong, yet decaying thunderstorms crossed central Indiana through pre-dawn hours on the 7th. Lightning from one cell caused a fire in an Elementary School in Hendricks County, before a downburst damaged a barn in Daviess County around dawn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 9:05 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 6, 9:05 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1005 PM EDT Sat May 6 2023

.Forecast Update...
Issued at 1005 PM EDT Sat May 6 2023

Main updates of concern will be on the warm air advection precip/iso-
convection that is slowly sliding east/northeast across Central
Indiana this evening.

Flow is uniform from the southeast in the low-levels, with a
strengthening meridional flow assisting to transport additional
moisture through the column. This is presently being observed with
rising dewpoints across Central/Southern Indiana. Coupled with this
has been gusty winds between 18-24kts, and is expected to persist
through the overnight hours. Aloft there is presently enough ascent
to parcels that they continue to moisten and encounter some elevated
instability that is allowing stronger vertical ascent. Fortunately
the potential for upscale growth along this leading nose does not
appear to be favorable; however, there is strong enough lift to
allow some lightning to develop. Expect the nose of the precip/iso-
convection to continue to slide east/northeast with minimal coverage
through early morning hours Sun. The next focus will be on the
developing complex well upstream in Iowa/Missouri that is progged by
several guidance members to slide east overnight.

The expectation is that the upstream convection will continue to
observe some upscale growth as it slides east into extreme Western
Illinois, and will be in some decaying state as it arrives in West
Central Indiana around 9-11Z. So for the overnight forecast, have
held onto the original forecast as there isn't much indication that
we need to deviate at this time.

&&

.Short Term...(This evening through Sunday)
Issued at 216 PM EDT Sat May 6 2023

Tonight.

A conditional severe weather risk is in place for tonight with the
potential for a decaying complex of storms to impact the area late
into the overnight hours. As of early afternoon, a lone storm had
moved into western Illinois and defied the CAMs to maintain longer
than expected, but details of this storm and any impacts to Indiana
are covered in the mesoscale discussion above.

By later this evening convective initiation is expected across
northern Missouri into Iowa with upscale growth into a line by the
time it reaches northwestern Illinois. It will then move into a
gradually more stable environment. Model soundings show that any
convection that arrives to the northwestern counties would be
elevated in nature with MUCAPE values in excess of 1000 J/kg but a
stout cap at 3kft.

Current thoughts are that there may be some elevated showers and
storms that initiate ahead of the line in the area of stronger WAA
but that the most potent portion of the storms would arrive towards
daybreak with a messy nature and severe weather being unlikely.  If
the storms build a stronger cold pool earlier in the night, they
will likely arrive earlier than daybreak and have a higher chance of
severe weather as it shifts southward to feed on the residual
instability.  Large hail looks to be the primary threat, but even
with the cap, an isolated wind gust is possible as well.

Sunday.

Showers and storms may then continue into the morning hours from any
overnight convection, but expect that much of the day will be dry
with gradually clearing skies as the convective debris dissipates. A
residual outflow boundary will settle somewhere across the southern
counties and perhaps as far south as the Ohio River which would be
the focus point for the next round of convective initiation. Current
thoughts are that the southwestern counties have a small threat for
storms with better chances further southwest.  Additional storms are
possible into the overnight hours but will be covered in the long
term section below.

&&

.Long Term...(Sunday night through Saturday)
Issued at 216 PM EDT Sat May 6 2023

Sunday Night Through Tuesday.

The messy pattern continues into the long term period as better
chances for storms arrive to central Indiana Sunday night into
Monday. There remains a lot of uncertainty as to how the storms
tonight may settle any outflow boundaries, which would then be areas
of focus for additional development.

Running off the expected scenario where convection moves in late
tonight and early tomorrow, the threat looks conditional to unlikely
for Sunday night with the outflow boundary south of Indiana and any
convection being a decaying complex that moves into the northwestern
counties during the overnight hours. Better chances for severe
storms from this system would be earlier in the day and across Iowa
and northern Illinois.

Weak northwesterly flow will continue to develop into the work week
with additional low confidence potentials for storm complexes Monday
and Monday night.  The cap looks weaker Monday which may interact
with the Sunday night outflow boundary to allow for storms during
the daytime hours Monday and possibly again during the overnight
hours. Current thoughts on the Monday storms would be that the best
chance for severe would be if storms fire during the afternoon with
the southeastern counties looking to be where the best chance for
surface convergence associated with the remnant boundary will be in
place.

Lesser chances for storms are expected for Tuesday as conditions
begin to flip, but there remains a lot of uncertainty as to how
things Monday would impact weather for Tuesday. Above normal
temperatures are expected through the period, but clouds may end up
keeping conditions closer to normal at times.

Wednesday Through Saturday.

Forecast confidence Wednesday into the weekend begins to increase as
the weather pattern becomes more synoptically driven. Weak high
pressure will be in place on Wednesday with drying aloft allowing
for the skies to clear from the last few days of occasional storms.
By Thursday a closed low will eject from eastern Colorado and begin
to track to the northeast with modest Gulf flow into the lower Ohio
Valley.

It's possible a weak storm complex could form Thursday night, but
think the better chances for any impact from that will be further
south. By Saturday a cold front associated with the aforementioned
low pressure system will approach the area with increasing chances
for precipitation.

&&

.Aviation...(00Z TAF Issuance)
Issued at 755 PM EDT Sat May 6 2023

Impacts:
-Occasional wind gusts to 20kts thru eve, shift to SW after 12Z.
-Conditional TSRA threat late tonight/early tomorrow
-MVFR to briefly IFR cigs after 07Z through 15Z.

Discussion:

Minimal changes to prior aviation forecast. Increased cloud cover
continues to be floating overhead with some spotty lower CIGs
already arriving. To the west along a warm frontal boundary, a few
showers have already developed and are lifting north/northeast.
Current timing would indicate the widely scattered coverage to
arrive over Central Indiana roughly around 6Z; however, the expected
increase in coverage and intensity remains minimal. Expect this
precip to continue to be very minimal in coverage. A conditional
threat for storms is in place for tonight, but confidence in
potential and timing of storms is low.  Put in a Prob30 group during
the expected best chance for storms but they could arrive early. Any
vsby restrictions would be during that period of storms.  Winds will
become southwesterly after daybreak with improving cigs into the
morning hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Beach
Short Term...White
Long Term...White
Aviation...Beach
Hazardous weather outlook, May 6, 1:25 PM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
225 PM EDT Sat May 6 2023

INZ021-028>031-035>049-051>057-060>065-067>072-071830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
225 PM EDT Sat May 6 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated threat for storms late this afternoon across southwestern
Indiana. Greater chances across the state late tonight with large
hail the most likely threat.

Storm movement will be toward the southeast at around 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms chances continue Sunday through Tuesday, and again
Friday. Severe weather is possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail tonight would be helpful.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 6, 4:45 PM EST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
545 PM EDT Sat May 6 2023

INZ067>069-062230-
Daviess IN-Knox IN-Martin IN-
545 PM EDT Sat May 6 2023

...Strong thunderstorms will impact portions of Knox, southern Martin
and Daviess Counties through 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Washington to near
Vincennes to near St. Francisville. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Washington around 600 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3846 8776 3851 8765 3855 8767 3862 8762
      3882 8728 3859 8668 3853 8668 3849 8688
      3850 8706 3854 8711 3852 8715 3855 8721
      3851 8730 3854 8735 3851 8737 3854 8740
      3850 8749 3852 8754 3845 8760 3842 8771
TIME...MOT...LOC 2144Z 302DEG 32KT 3875 8730 3862 8749 3855 8772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ME

The radar

The Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fountain

When
May 6, 10:35 PM EST
Where
Fountain County, 0.87 mi NE of Covington
Measured
2.25 in hail
Reported by
Public
Coordinates
40.140, -87.390

Relayed via social media.

Hail, Fountain

When
May 6, 10:40 PM EST
Where
Fountain County, 3.78 mi WSW of Fountain
Measured
3 in hail
Reported by
Public
Coordinates
40.190, -87.390

Relayed via social media.

Hail, Warren

When
May 6, 10:59 PM EST
Where
Warren County, 0.87 mi NE of Williamsport
Measured
2.5 in hail
Reported by
Public
Coordinates
40.290, -87.290

Relayed via social media.

Hail, Montgomery

When
May 6, 11:11 PM EST
Where
Montgomery County, Darlington
Measured
1.25 in hail
Reported by
Public
Coordinates
40.100, -86.780

Hail, Boone

When
May 6, 11:21 PM EST
Where
Boone County, 3.76 mi W of Thorntown
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -86.670

Hail, Boone

When
May 7, 12:35 AM EST
Where
Boone County, Lebanon
Measured
1.6 in hail
Reported by
Public
Coordinates
40.050, -86.470

Relayed via social media.

Hail, Boone

When
May 7, 12:35 AM EST
Where
Boone County, 0.87 mi SW of Ulen
Measured
0.88 in hail
Reported by
Public
Coordinates
40.060, -86.480

Hail, Boone

When
May 7, 12:35 AM EST
Where
Boone County, 1.06 mi W of Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -86.490

Relayed via mPing.

Hail, Boone

When
May 7, 12:53 AM EST
Where
Boone County, 2.1 mi NW of Waugh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.090, -86.310

Hail, Madison

When
May 7, 2:44 AM EST
Where
Madison County, 1.05 mi W of Summitville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.330, -85.650

Relayed via mPing.

Lightning, Hendricks

When
May 7, 4:43 AM EST
Where
Hendricks County, 2.13 mi WNW of Speedway Arpt
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.817, -86.384

A fire in the attic area of Brownsburg Cardinal Elementary School was caused by a thunderstorm's cloud to ground lightning strike. The school was closed on Monday, May 8th; clean up of water damage from the fire suppression system continued into at least Tuesday May 9th.

Thunderstorm Wind, Daviess

When
May 7, 6:22 AM EST
Where
Daviess County, 1.91 mi NE of Epsom
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.798, -87.043

Thunderstorm downburst winds breached the wall of a barn, dislodging the remaining walls and blowing them outward from the concrete block foundation, with roofing sections then carried by the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085991, 1085992, 1085993, 1085994, 1085995, 1085997, 1085998, 1085999, 1086000, 1086002, 1093316, 1093336.